caret icon Back to all discussions

Does anyone have any experience with lupus induced by anti-tumor necrosis factor (TNF) agents?

In 2018, I was diagnosed with drug-induced lupus after three infusions with Infliximab for Crohn's disease. I was told that the symptoms would resolve fairly quickly after stopping the drug. My symptoms grew worse over six weeks and I ended up hospitalized. Prednisone reduced the symptoms but they have not completely resolved after 19 months and ANA titers are still very high; I still have chest pain, some sun/heat sensitivity, joint swelling etc.

Most information I can find is fairly generic, saying most cases resolve quickly after stopping medication. I can't seem to get a straight (or consistent) answer from the medical team. Has anyone else had any experience? Thanks so much.


  1. Dear jane70,

    I am sorry to hear you are suffering as you are. I hope the community will chime in if they have had experiences like yours.

    In the meantime, I can connect you to one community member's story that is not exactly like yours but touches on some similar topics: https://lupus.net/stories/rocky-road

    I'll also include this article about advocating for yourself with your doctor, which is not an easy task! https://lupus.net/living/advocating-yourself

    Please keep us posted and also feel free to ask more questions here or in our FB community.

    - Liz (Lupus.net Team Member)

    1. ,

      This must be really frustrating to deal with lupus symptoms after trying treatment for another condition. The symptoms - and the prednisone - can be really difficult to cope with.

      Everything I've heard from others with lupus and everything I've read agrees with what you stated - that drug induced lupus almost always resolves quickly after stopping the medication.

      Since it's been so long since you've stopped the medication, I would start to ask if perhaps Infliximab was a trigger for lupus. It may have set off something in your body that activated lupus. If I was you, I would likely research that and try to move forward with lupus treatments. Perhaps you could find a doctor who would be willing to see it and look into as something other than drug induced lupus... it could at least help you get better control of your symptoms.

      I'm sorry you're going through this, and I wish you the best. -Ava, lupus.net team.

      1. I appreciate you sharing your story about drug induced lupus. I understand the pain of living with one chronic illness, only to be diagnosed with another chronic illness along the way. I've certainly been frustrated by the experience. To me, I feel like I go through the grief process all over again. What keeps me motivated and keeps me motivated is the belief that I can conquer what ever steps in my way. I have lupus and I was diagnosed with hidradenitis suppurativa. The treatment is Humira which also induces lupus. I have communicated my concerns with all of my doctors and a few of my friends/colleagues who are rheumatologist. The advice has been mixed. So, I struggle to decide my next step. I will keep you informed on what I decide. Christopher Reed Lupus.net Team Member

        1. Best of luck, Christopher. In my case, symptoms are manageable - it's not knowing what to expect that's the most frustrating aspect. Do let me know how you get on. Best wishes, Jane

          or create an account to reply.